Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News  Bored?

Author Topic: Lorazepam (Ativan)  (Read 221 times)

0 Members and 1 Guest are viewing this topic.

Offline Tiredofbeingsickandtired

  • Newbie
  • *
  • Posts: 18
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Lorazepam (Ativan)
« on: January 18, 2014, 12:58:41 PM »
I started taking Lorazepam 3 weeks ago due to high anxiety.  Since then, it's pretty hit and miss whether it actually works or not. (I'm taking .5mg 2 or 3 times a day).  Now, I feel like I'm losing my mind. It helps take the edge off the anxiety, but I feel confused, forgetful, and definitely not myself with a strong feeling of depersonalization.  As soon as the Ativan wears off, I feel worse then when I started.  I was just wondering if this is normal?? I'd call my doctor but it's Saturday, he's not in.  Really scared its giving me brain damage or something!!
Bookmark and Share

Offline AncientMelody

  • Hero Member
  • *****
  • Posts: 552
  • Rec's: 13
  • Personal text
    • Poke This Member
Re: Lorazepam (Ativan)
« Reply #1 on: January 18, 2014, 01:41:55 PM »
It's not causing you brain damage. However, it is temporarily slowing down the intense activity in your brain that's from the anxiety. Confusion, dizziness and fatigue are all common potential side effects.  It sounds like fear of these side effects is itself making you anxious. Maybe try half a tablet next time and see how you feel on a smaller dose. Side effects sometimes diminish after a couple weeks. If not then Ativan may not be the right med for you.....there are several other possibilities to try.

Vistaril (hydroxyzine) is an antihistamine that functions similarly to a benzo but isn't as potent. I took it briefly with modest success. I was very fatigued for a couple days but then that wore off. I functioned at work fine, better than when I was severely anxious.
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 3781
  • Country: au
  • Rec's: 88
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Lorazepam (Ativan)
« Reply #2 on: January 18, 2014, 04:40:49 PM »
I started taking Lorazepam 3 weeks ago due to high anxiety.  Since then, it's pretty hit and miss whether it actually works or not. (I'm taking .5mg 2 or 3 times a day).  Now, I feel like I'm losing my mind. It helps take the edge off the anxiety, but I feel confused, forgetful, and definitely not myself with a strong feeling of depersonalization.

Confusion, forgetfulness and depersonalization can be caused by lorazepam, but they are also very common anxiety symptoms so it could be either the med, heightened anxiety, or probably a combination of both.

Quote
As soon as the Ativan wears off, I feel worse then when I started.


IMHO, the lorazepam dose is too low, and that you would do much better with a longer lasting benzodiazepine (BZD) such as Klonopin. That said, an antidepressant would probably now be a better bet than the benzodiazepines. As I understand it this all started when a possible brain anomaly was detected so using BZDs in the short term until this was cleared up was a good move, but it seems like the anxiety has now taken on a life of its own which will continue even if tests prove the anomaly is benign, so treatment should now be directed towards the long term.

Quote
Really scared its giving me brain damage or something!!

No, it isn't causing any damage. Your brain has been exposed to small amounts of lorazepam all your life. It is a natural component of many foods.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline Tiredofbeingsickandtired

  • Newbie
  • *
  • Posts: 18
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Lorazepam (Ativan)
« Reply #3 on: January 18, 2014, 05:33:59 PM »
Thank you so much to both of you for your replies.  The brain anomaly did come back as nothing, but since then the anxiety is still present 24/7. I am starting to take Cipralex tonight, so I guess I'll find out if its helping in a few weeks.  Not a nice feeling!
Bookmark and Share

Offline i960

  • Full Member
  • ***
  • Posts: 112
  • Rec's: 1
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Lorazepam (Ativan)
« Reply #4 on: January 18, 2014, 07:09:11 PM »
IMO, you'd be much better off taking Ativan on an as needed basis to control panic not underlying anxiety. Benzos mask symptoms and do not solve the underlying problem. In addition since they play games with GABA receptors its similar to drinking a couple glasses of alcohol multiple times throughout the day - not a dependence you want to have.
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
0 Replies
1455 Views
Last post October 14, 2006, 12:42:17 AM
by NightOwl
3 Replies
1820 Views
Last post March 11, 2007, 07:24:43 PM
by ocdengineer
4 Replies
2269 Views
Last post March 25, 2007, 05:06:37 PM
by ocdengineer
6 Replies
1333 Views
Last post September 30, 2010, 08:23:40 PM
by michigander
4 Replies
833 Views
Last post June 10, 2012, 04:06:36 PM
by Soccer_Dude
1 Replies
238 Views
Last post November 30, 2013, 06:18:19 AM
by Cuchculan